Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 389, NWS Jackson, MS

July 9, 2000Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 9, 2000, 5:40 PM CDT for Simpson County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2000, 5:40 PM CDT (22:40 UTC)
Expired
Jul 9, 2000, 6:15 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Simpson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:00 PM CDTThunderstorm WindPinola, MSA few trees were blown down and caused some minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 092242
SVRJAN
MSC127-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
540 PM CDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WAS NEAR SHIVERS. THE STORM WAS BUILDING   >  
  SLOWLY WEST..

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHIVERS 5 50 PM

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

76

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN JUL 9 2000

HAZY...HOT...HUMID. MUST BE SUMMER IN THE SOUTH. HIGH PRESSURE
CENTERED OVER LOWER MISS RIVER VALLEY WITH TROUGHS OVER NORTHEASTERN
AND NORTHWESTERN CONUS. MOISTURE RETURN BACK EARLIER THAN EXPECTED
(KJAN SOUNDING JUMPED FROM 1.31" AT 00Z TO 1.74" AT 12Z). LOW LEVEL
HIGH PRESSURE CENTERED OFF CAROLINA WITH RIDGE STRETCHING INTO TX.
SURFACE TROUGH OVER MISS RIVER ALONG WITH RICH MOISTURE OVER
SOUTHEASTERN MS. HELPING TO SPAWN SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER THE SOUTHEASTERN QUARTER OF THE STATE.

SHORT RANGE MODELS MEANDER THE HIGH SOUTH THROUGH F36/MON EVENING
BEFORE DIGGING NORTHEAST TROUGH STARTS PUSHING IT WEST TO OVER THE
SOUTHERN PLAINS BY F60/TUES EVENING. WITH MOISTURE BACK(PRECIP H20
AMOUNTS IN THE 1.75"+ OVER FA THROUGH SHORT TERM)...QUESTION WILL BE
WILL THERE BE ENOUGH BOUNDARIES AROUND TO FOCUS CONVECTION
INITIATION. WITH THE FIRST PERIOD OF THE FORECAST...THOUGH...
QUESTION WILL BE AN MCS FORMING NEAR SOUTHWEST MS LATER THIS
AFTERNOON INTO THIS EVENING...DUE TO LOW LEVEL SPEED/DIRECTION
CONVERGENCE.. ALL MODELS SHOW THIS FEATURE...AND PUT IT NEAR HIGHWAY
84 BY 06Z/1 AM TONIGHT WITH A WEAK SHORTWAVE OVER NORTHERN MS TO
HELP WITH THE INSTABILITY. ALSO...SHORT RANGE MODELS DO NOT SEEM TO
BE HANDLING THE MOISTURE OVER EAST AND SOUTHEAST MS. ITS HARD TO
ARGUE WITH ALL MODELS SHOWING THIS...BUT WILL LIKELY DO SO. WILL
PROBABLY BE SOME LAST MINUTE CHANGES...THOUGH...TO REFLECT WHAT IS
HAPPENING. IN OTHER WORDS...TONIGHT/S FORECAST IS PRETTY FLUID AT
THIS POINT.

FOR MONDAY THOUGH THE REST OF THE SHORT TERM...WILL LIKELY STICK
NEAR MOS WITH A BIT OF FINAGLING. ALSO...WILL KEEP IN MENTION OF
HIGH HEAT INDICES SOUTHERN TWO THIRDS OF FA FOR TOMORROW. POPS...
WILL LIKELY STICK WITH WITH MOS NUMBERS.

24 HOUR QPF DISCUSSION...WITH LOW COVERAGE OF PRECIP EXPECTED...AM
GOING WITH ZERO AMOUNTS.

IN THE EXTENDED...MRF/UKMO/ECMWF MODELS(NOGAPS/CANADIAN/ENSEMBLES
STILL UNAVAILABLE) CONTINUE THE SHIFT OF UPPER HIGH TO OVER THE
DESERT SOUTHWEST AS EASTERN TROUGH DIGS SOUTH. MODELS PUSH SURFACE
BOUNDARY AS FAR SOUTH AS TN/NORTHEASTERN AL. WITH SOUTHERLY FLOW
CONTINUING OVER THE LOWER MISS RIVER VALLEY...SEASONAL FORECAST
LOOKS TO BE THE BEST.

PRELIM NUMBERS...
JAN 73/95/74/95 2222
MEI 73/95/74/96 2222

.JAN...
:MS...NONE.
AR...NONE.
LA...NONE.

16/26

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:28 PM CDTSevere Thunderstorm WarningJANClaiborne32 min
Jul 9, 6:17 PM CDTSevere Thunderstorm WarningJANHinds28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.